Louisiana, 2012

Hail and Damaging Wind in Louisiana, May 22, 2012

May 22, 2012 · NWS LCH · 4 events in 2 counties and zones

An afternoon of thunderstorms produced reports of wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An afternoon of thunderstorms produced reports of wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 22, 2:52 PM CST, 13 minutes earlier.

Area forecast discussion, May 22, 2:52 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT TUE MAY 22 2012

.DISCUSSION...
CURRENT RADAR IS SHOWING A FEW ISOLATED SHOWERS POPPING UP OVER THE
SOUTHERN HALF OF THE CWA AS THE SEA BREEZE HAS DEVELOPED AND IS
MOVING INLAND. THESE STORMS ARE ISOLATED AND ARE QUICKLY MOVING
INTO THE GULF HOWEVER AS THE SEA BREEZE CONTINUES TO MOVE INLAND EXPECT
A FEW MORE SHOWERS TO POP UP. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

CURRENT WV/IR SATELLITE IS SHOWING DRY AIR ALOFT AND FEW CLOUDS
TO EVEN SPEAK OF OVER THE AREA OUTSIDE OF THE ISOLATED CONVECTION.
AS WITH THE PAST COUPLE OF DAYS... WITH MARGINAL COULD COVER THERE
WAS LITTLE TO INHIBIT TEMPERATURES. MAX TEMPS ARE PEAKING ABOVE
AVERAGE WITH A DIURNAL RANGE OF NEARLY 20 DEGREES IN MOST
LOCATIONS. A WEAK HIGH PRESSURE SYSTEM IS CENTER JUST OFF THE
TEXAS COAST NEAR CORPUS AND THAT SYSTEM IS DOMINATING THE WEATHER
OVER THE AREA WITH WEAK EASTERLY WINDS AND HIGH TEMPERATURES.

BETWEEN NOW AND THE WEEKEND... A WEAK SURFACE LOW PRESSURE SYSTEM IS
EXPECTED TO FORM OVER THE SOUTHERN PLAINS WHICH WILL DRIVE THE
HIGH PRESSURE SYSTEM OUT OF THE AREA IN THE MIDDLE OF THE WEEK.
THAT LOW PRESSURE WILL BRING A RETURN OF SOUTHERLY WINDS WHICH
COULD APPROACH ADVISORY CRITERIA OVER THE WATERS. TOWARDS THE END
OF THE WEEK AND INTO THE WEEKEND...EXPECT MORE HIGH PRESSURE TO
BEGIN TO DOMINATE THE AREA. BOTH THE GFS AND THE ECMWF BUILD IN A
500 MB RIDGE INTO THE WEEKEND THAT PUSHES A WEAK 500 LOW OUT OF
THE SOUTHEAST AND INTO THE ATLANTIC. BOTH MODELS CLOSE THE HIGH
PRESSURE SYSTEM OFF IN ROUGHLY THE SAME LOCATION AND TIME FRAME
CENTERING A BROAD AREA OVER CENTRAL ALABAMA ON SATURDAY AROUND 00Z.

AFTER THE WEEKEND... BOTH THE ECMWF AND THE GFS OFFERING VARYING
SOLUTIONS... EACH IS PROJECTION A CANADIAN LOW PRESSURE SYSTEM TO
PUSH ACROSS THE CONUS AND BRING A CHANCE FOR RAIN EARLY NEXT WEEK
IN THE MONDAY AND TUESDAY TIME FRAME. GIVEN THE LACK OF AGREEMENT
BETWEEN MODELS WENT WITH A SLIGHT CHANCE OF RAIN AND WILL MODIFY CHANCES
AS CONFIDENCE IN THE MODEL SOLUTION BECOMES HIGHER.

&&

.MARINE...
WEAK SURFACE HIGH PRESSURE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO KEEP LIGHT WINDS AND LOW SEAS THROUGH TUESDAY. THE
HIGH WILL MOVE OFF TO THE EAST BY THE MIDDLE PART OF THE
WEEK...ALLOWING SOUTHERLY WINDS TO RETURN BY WEDNESDAY. THESE
SOUTHERLY WINDS WILL INCREASE TO POSSIBLY ADVISORY CRITERIA ON
WEDNESDAY NIGHT INTO THURSDAY AS LOW PRESSURE FORMS OVER THE
SOUTHERN PLAINS BEFORE GIVEN WAY TO EASTERLY WINDS INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  88  72  87  74 /  20  10  10  10  10
KBPT  71  88  73  87  75 /  20  10  10  10  10
KAEX  66  92  69  92  71 /  10  10  10  10  10
KLFT  70  90  71  89  72 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...AIR QUALITY ALERT UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...ORANGE.

GM...NONE.
&&

69
Hazardous weather outlook, May 22, 3:07 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT TUE MAY 22 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-231300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
407 AM CDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ONE OR TWO STRONGER STORMS MAY OCCUR IN THE AFTERNOON AND EVENING
WITH FREQUENT LIGHTNING, GUSTY WINDS, AND SMALL HAIL POSSIBLE.

AN AIR QUALITY ALERT HAS BEEN ISSUED FOR HARDIN, JEFFERSON, AND
ORANGE COUNTIES THROUGH THIS AFTERNOON. OZONE WILL BE AT THE
ORANGE LEVEL WHICH MAY AFFECT SENSITIVE GROUPS. ACTIVE CHILDREN
AND ADULTS...THE ELDERLY AND PEOPLE WITH RESPIRATORY DISEASES SUCH
AS ASTHMA...SHOULD AVOID PROLONGED OUTDOOR EXERTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iberia

When
May 22, 3:05 PM CST
Where
Iberia County, Jeanerette
Measured
0.88 in hail
Reported by
Public
Coordinates
29.920, -91.680

Reports were relayed to the NWS through Facebook of hail the size of nickels in the Jeanerette area.

Hail, Cameron

When
May 22, 3:58 PM CST
Where
Cameron County, Grand Chenier
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.770, -92.980

A Cameron Parish Sheriff Deputy observed one inch in diameter hail near Grand Chenier.

Hail, Cameron

When
May 22, 4:01 PM CST
Where
Cameron County, 0.71 mi W of Creole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.820, -93.112

The Cameron Parish Sheriff Department relayed a report of quarter size hail just north of Creole along Highway 27.

Thunderstorm Wind, Cameron

When
May 22, 4:10 PM CST
Where
Cameron County, Creole
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.820, -93.100

A thunderstorm produced wind damage to a barn near Creole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384086, 384087, 384285, 384284.